Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 196, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2017, 7:02 PM CDT for Rawlins County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 7:02 PM CDT (00:02 UTC)
- Expired
- Jul 7, 2017, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:17 PM CDT | HAIL 1.75 | Mcdonald, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2086 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
258
WUUS53 KGLD 080002
SVRGLD
KSC153-080045-
/O.NEW.KGLD.SV.W.0196.170708T0002Z-170708T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
702 PM CDT FRI JUL 7 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Rawlins County in northwestern Kansas...
* Until 745 PM CDT
* At 702 PM CDT, a severe thunderstorm was located 7 miles southwest
of Atwood, moving southeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
McDonald and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 10133 3971 10093 3957 10111 3957 10113
3977 10141
TIME...MOT...LOC 0002Z 312DEG 10KT 3974 10115
HAIL...1.75IN
WIND...60MPH
$$
DLF2 follow-up statements
896
WWUS53 KGLD 080018
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
718 PM CDT FRI JUL 7 2017
KSC153-080045-
/O.CON.KGLD.SV.W.0196.000000T0000Z-170708T0045Z/
Rawlins KS-
718 PM CDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN RAWLINS COUNTY...
At 716 PM CDT, a severe thunderstorm was located 7 miles southwest of
Atwood, moving southeast at 10 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
McDonald and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 10133 3971 10093 3957 10111 3957 10113
3977 10141
TIME...MOT...LOC 0016Z 312DEG 10KT 3971 10111
HAIL...1.75IN
WIND...70MPH
$$
DLF124
WWUS53 KGLD 080024
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
724 PM CDT FRI JUL 7 2017
KSC153-080045-
/O.CON.KGLD.SV.W.0196.000000T0000Z-170708T0045Z/
Rawlins KS-
724 PM CDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN RAWLINS COUNTY...
At 723 PM CDT, severe thunderstorms were located along a line
extending from 11 miles southwest of Atwood to near McDonald, moving
southwest at 10 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3983 10136 3968 10097 3957 10111 3957 10113
3977 10141
TIME...MOT...LOC 0023Z 024DEG 7KT 3971 10122 3976 10138
HAIL...1.75IN
WIND...70MPH
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:37 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 7, 6:37 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 537 PM MDT Fri Jul 7 2017 .SHORT TERM...(This evening through Saturday) Issued at 215 PM MDT Fri Jul 7 2017 Upper ridge centered over the Four Corners will steer shortwave energy southeastward across the High Plains. Convection already developing along the Palmer Divide this afternoon will continue to develop eastward along a mesoscale boundary apparent on KFTG radar, then move southeast across the local area tonight with the mean flow. Environment, at least early, will be moderately unstable with deep layer shear 30-35kts. Models have pushed back timing a bit and may not arrive in northwest Kansas until later in the evening. SBCape will be waning and CIN increasing by that time and storms may become elevated. As a result, wind and hail threat may be limited to northeast Colorado early in the evening, with more of a heavy rain threat later in the evening and overnight as storms move east into precipitable water values of around 1.00-1.50 inches. Best precipitation chances will be south of Interstate 70. Upper pattern changes little for Saturday with the Four Corners ridge dominant and weak shortwave energy rotating around it through the central Plains. Surface pattern will be messy and dependent on effects of overnight convection, but still looks to be mainly easterly low level upslope with the frontal boundary near or just south. Convective allowing models favor northern part of the area for afternoon storms while global models show scattered storms developing just about everywhere. There will be weak to moderate instability and deep layer shear at around 20-30kts. SPC has the local area in a marginal risk which seems appropriate given all of the uncertainties. Temperatures will be similar to today, mainly in the lower 90s. .LONG TERM...(Saturday night through Friday) Issued at 150 PM MDT Fri Jul 7 2017 Hot temperatures will dominate the extended period with chances for precipitation. The region will be under a perpetual ridge, with a transition between being on the eastern side of the ridge (bringing in northwest flow aloft) or being directly under the ridge. Tuesday is the only day where the upper level flow flattens out briefly. What causes precipitation chances through the majority of the period will be shortwaves that move over the region. Along with hot temperatures and instabilty storms will be possible. This set up is variable though, chances for precipitation are strong but timing and location will vary and will need to be adjusted as each day approaches. Ridging will create hot temperatures during the period. Monday and Tuesday are currently forecast to be the hottest with some locations reaching the low 100s. The remainder of the days will be in the mid to upper 90s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 537 PM MDT Fri Jul 7 2017 VFR conditions should prevail through the TAF period at KGLD and KMCK, though brief 3-6sm vis could be possible if stronger thunderstorm or shower impacts either terminal. Currently best chance of showers/thunderstorms is at KGLD with activity in eastern CO expected to expand eastward early this evening then transition along/south of I-70 in Kansas. In addition to the activity models show just south of the Nebraska state line late this evening, a smaller area of showers/thunderstorms over western Nebraska may drop south towards KMCK (only a few models are supporting this). I adjusted timing based on current confidence/timing. Prevailing winds will remain below 12kt through the TAF period. The exception would be if thunderstorm activity is able to produce stronger winds that could impact the terminals (not confident enough to include yet). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...CLT AVIATION...DR
Hazardous weather outlook, Jul 7, 11:45 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri Jul 7 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Fri Jul 7 2017 /1145 AM CDT Fri Jul 7 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop in northeast Colorado later this afternoon or early evening and then move across the remainder of the area tonight. A few severe storms are possible mainly this evening with large hail and damaging winds, then locally heavy rainfall and possible flash flooding through the remainder of the night. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... From Saturday morning into the evening hours a few severe thunderstorms will be possible across the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:37 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 37 min |
| Jul 7, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 44 min |
| Jul 7, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 39 min |
| Jul 7, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 44 min |
| Jul 7, 9:26 PM CDT | Special Weather Statement | GLD | Wallace | 34 min |
| Jul 7, 9:51 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 29 min |
| Jul 7, 10:04 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 26 min |
| Jul 7, 10:28 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 32 min |
| Jul 7, 10:59 PM CDT | Special Weather Statement | GLD | Wichita | 46 min |
| Jul 8, 4:44 PM CDT | Special Weather Statement | GLD | Rawlins | 16 min |
| Jul 8, 5:49 PM CDT | Special Weather Statement | GLD | Thomas | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.